Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 7, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 31, 2022, 1:21 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2022, 1:21 PM PDT (20:21 UTC)
- Expired
- Jul 31, 2022, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 61 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
204
WGUS56 KSGX 312021
FFWSGX
CAC071-312330-
/O.NEW.KSGX.FF.W.0007.220731T2021Z-220731T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
121 PM PDT Sun Jul 31 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 430 PM PDT.
* At 121 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain between Victorville and Barstow. Between 0.5 and 1 inch
of rain has fallen. Heavy rainfall continues with an additional
inch of rain possible. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
I-15 Between Victorville And Barstow, northern Lucerne Valley,
Adelanto, Hwy 247 Between Lucerne Valley And Barstow, El Mirage,
Oro Grande and Helendale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3476 11675 3458 11689 3463 11747 3482 11755
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GregoriaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:53 AM PDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 31, 8:53 AM PDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
853 AM PDT Sun Jul 31 2022
.SYNOPSIS...
Monsoonal moisture remains firmly in place across the region, and
will fuel shower and thunderstorm development again today and
Monday. Local flash flooding will be possible near the heavier
thunderstorms. The atmosphere will dry out a bit, and become more
stable through mid week as high pressure builds aloft. This will
probably result in some warming, but monsoonal flow is likely to
return late in the week as high pressure drifts east, and opens the
door for more clouds, showers and thunderstorms across the region.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
There were areas of mid and high clouds drifting slowly
northwestward over SoCal this morning, but no showers were detected
over our forecast area through 8 AM PDT. Our 12Z Miramar sounding
had a very stable profile aloft, but was still had a PW of 1.77
inch. Winds were light and sfc pressure gradients weak. The marine
inversion had decreased to just over 1000 FT MSL. This will likely
bring a little warming to the western valley areas and a few miles
inland from the coast today, before the sea breeze takes hold.
Once again we have a Flood Watch in effect for the mountains.
Despite the stability indicated aloft, heating at mountain top
should be enough to fire off some strong thunderstorms later today.
There is not much of any synoptic forcing to evaluate today, so
thermodynamics should be the major player for thunderstorms. Winds
are weak up through about 12K FT so, provided we get full sun,
heated parcels should get a good start upward by midday, resulting
in showers and thunderstorms later on, most numerous over the higher
mountains of Riverside and San Bernardino Counties, and the high
deserts. Modified soundings show good potential, thermodynamic
instability over the San Diego County Mts, so even though activity
may be more muted, and the latest HRRR and WRFEMS runs support that,
the potential is still there for isolated flash flooding, should a
few strong cells develop.
For Monday, not a whole lot of change as the monsoonal flow
continues, although some modest drying is indicated. The flow aloft
from the S-SE could be a bit stronger as well, which could decrease
the flash flood potential a bit. Further stabilization of the
atmosphere occurs through the mid week period as the subtropical
ridge strengthens along 35N. This position cuts off the SE flow
aloft for SoCal as well, further reducing any shwr/tstm threat.
By Thursday, the ridge is on the move again, drifting NE and setting
up shop over Colorado. The ridge also morphs back to a more cellular
form, guiding monsoonal moisture back up over SoCal, renewing the
chance for shwrs/tstms and increasing the humidity levels. There is
a wider spread of the ensemble solutions regarding precipitation
over SoCal with this next round, but a majority do show some
precipitation centered around next weekend and into early the
following week. Seasonal onshore flow is maintained as well, so a
shallow marine layer will likely persist, but could be disrupted at
times due to periods of convection. Daytime temperatures overall
should be near, or a bit below the seasonal average.
&&
.AVIATION...
311500Z...Coast/Valleys...SCT-BKN high clouds at/above 10,000 feet
MSL will continue through tonight. Isolated TSRA possible this
afternoon and evening in the eastern valleys. TSRA unlikely at the
coast and in the western valleys, though there is a very small
chance. Any storm that develops will produce lightning, gusty
erratic winds and locally heavy rainfall. Patchy low clouds will
again return to coastal areas after 10Z Monday. Most likely timing
for ceilings at coastal terminals is 11-15Z. Scatter out expected 15-
17Z.
Mountains/Deserts...SCT-BKN high clouds at/above 10,000 feet MSL
through tonight. TSRA likely 18Z today to 05Z Monday over the
mountains and deserts. Any storm that develops will produce
lightning, gusty erratic winds and heavy rainfall. Storms will
diminish late this evening.
&&
.MARINE...
There is a slight chance of thunderstorms through this afternoon.
Cloud-to-water lightning and hazardous winds and seas will be
possible near any thunderstorms. An increasing southerly swell, up
to 5 feet, from 180-200 degrees and with a period of 12-14 seconds,
is expected tonight through Wednesday due to the remnants of
Hurricane Frank.
&&
.BEACHES...
There is a slight chance of thunderstorms through this afternoon.
Any thunderstorm could produce deadly lightning at the beaches.
Hurricane Frank will generate hazardous surf conditions, including
strong rip currents, tonight through Wednesday. The 6 foot south
swell from 180-200 degrees at a period of 12-14 seconds will
generate surf of 4-7 feet, mainly along south-facing beaches.
Highest surf will be in northern Orange County.
&&
.SKYWARN...
Skywarn activation is requested for this afternoon, and may be
needed again on Monday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 10 AM to 10 PM today for the
Apple and Lucerne Valleys-Riverside County Mountains-San
Bernardino County Mountains.
Beach Hazards Statement through Wednesday afternoon for Orange
County Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...10
AVIATION/MARINE/BEACHES...ConnollyIn the hours before
Local storm report, Jul 31, 11:43 AM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1143 AM PDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 1 N LUCERNE VALLEY 34.46N 116.95W
07/30/2022 SAN BERNARDINO CA DEPT OF HIGHWAYS
CORRECTS AND UPDATED PREVIOUS FLOOD REPORT
FROM 1 N LUCERNE VALLEY. SR 247 CLOSED AT
RABBIT SPRINGS ROAD NORTHBOUND DUE TO
FLOODING. VERY HEAVY RAIN FELL IN THIS AREA
CAUSING FLASH FLOODING AND DEBRIS FLOWS ON
STATE ROUTE 247 WHICH WAS CLOSED.
&&
AOTLocal storm report, Jul 31, 11:48 AM PDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1148 AM PDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 4 SW FOREST FALLS 34.05N 116.96W
07/30/2022 SAN BERNARDINO CA DEPT OF HIGHWAYS
CORRECTS PREVIOUS FLOOD REPORT FROM 4 SW
FOREST FALLS. POTATO CANYON ROAD AT BIRCH
CREEK COMPLETELY COVERED IN MUD AND DEBRIS.
SAN BERNARDINO COUNTY FIRE POSTED VIDEO OF
FLOODING ON SCENE. ROAD CLOSED SATURDAY
NIGHT INTO SUNDAY MORNING AT OAK GLEN ROAD.
10 RESIDENTS WERE SHELTER IN PLACE. 1.8
INCHES OF RAIN OCCURRED AT YUCAIPA RIDGE
UPSTREAM, ABOUT 1.2 INCH IN 60 MINUTES
BETWEEN 530 AND 630 PM. EL DORADO FIRE SCAR
AFFECTED IN UPSTREAM RAINFALL.
&&
AOTSpecial weather statement, Jul 31, 12:13 PM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Diego CA
1213 PM PDT Sun Jul 31 2022
CAZ055-060-312015-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
1213 PM PDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of San Bernardino
County through 115 PM PDT...
At 1212 PM PDT, Doppler radar was tracking a strong thunderstorm over
southwestern Lucerne Valley, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hesperia, Apple Valley and Lucerne Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3436 11701 3432 11711 3443 11728 3451 11706
TIME...MOT...LOC 1912Z 240DEG 49KT 3437 11695
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ConnollyLocal storm report, Jul 31, 12:37 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1237 PM PDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM FLOOD BIG BEAR CITY 34.26N 116.84W
07/31/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS FLOODING ON HWY 38 BETWEEN
PARADISE AND MAPLE LN.
&&
SNCLocal storm report, Jul 31, 12:38 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1238 PM PDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM FLOOD 2 SE BIG BEAR CITY 34.25N 116.81W
07/31/2022 SAN BERNARDINO CA DEPT OF HIGHWAYS
DRAINAGE DITCH OVERFLOWING AND NOW FLOODED
BOTH SIDES OF HWY 38 NEAR MITCHELL LANE.
&&
SNCLocal storm report, Jul 31, 1:07 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
107 PM PDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM FLASH FLOOD 6 SE BIG BEAR LAKE 34.17N 116.87W
07/31/2022 SAN BERNARDINO CA DEPT OF HIGHWAYS
RESCUE EFFORT ONGOING WEST OF JENKS LAKE ON
HWY 38 WITH MULTIPLE CARS STUCK. HWY 38 IS
CLOSED BETWEEN VALLEY OF THE FALLS TO LAKE
WILLIAMS.
&&
SNCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:14 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 30, 5:21 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 30, 5:59 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
| Jul 30, 6:11 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 97 min |
| Jul 31, 2:01 AM PDT | Flood Watch | SGX | Riverside, San Bernardino | 18 hr |
| Jul 31, 11:24 AM PDT | Flash Flood Warning | SGX | San Bernardino | 4 hr |
| Jul 31, 12:13 PM PDT | Special Weather Statement | SGX | 62 min | |
| Jul 31, 12:56 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 31, 1:37 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 31, 3:29 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.